Hello, amazed to fnd a form relatng to this!

Eight and half years ago I came off HRT. Six weeks later my skin n my back was covered n red extremely itchy lump which spread then on arms and legs. My GP thought it was exzema and could not understand why, he prescribed some steroid ointment. This made me scratch even more and the patch on back became infected so gave me amoxillin. He referred to a consultant but there was a nine and half month waiting list to see dermatologist! So as I belonged to Hospital Saturday Fund went private and gt half fee back. The consultant put me on prednisolone for nsix weeks, and referred me for allergy tests which meant me been seen on NHS fortunately. However, six weeks after having the course of amoxillin I became ill with a toxic liver. This was due to the antibiotic. So there I was in hospital looking very yellow with red lumps all over me! So could not have the allergy tests until the jaundice cleared a bit, and then because the rash was all over my body they could not do much as there was no skin left clear enough!

However I saw the dermatologist again and he decided that I should try UVA once I was clear of jaundice. However, that did not help much and so he decided it was not exzema but nodular prurigo. I was prescribed Piriton to help with constant itch which was stopiping me sleeping and some tablets which were similar to what was given to transplant patients. Cannot remember name but they were made specially for this consultant at the hospital. They helped a bit and had them for two years. Also had steroid ointments and cetraben. Also told me to just wear cotton and no man made fibres.

It was difficult at work as I was always itchy and uncomfortable and I worked in public view. I had time off and was not appreciated for that. People kept thinking I was infectious so even when warm weather I wore long sleeves, and trousers to cover up the lumps.

I then retired from work six years ago and moved across country so the consultant referred me to another in the nearby town. She prescribed amytripyline for three months and then decided I should try PUVA. So had that treatment and it helped to some extent.

Now four years on, I just have the marks, lumps, spots whatever on my upper back, arms and lower legs, still very itchy and occasionally I have some steroid cream from GP but generally just use the cetraben to try to keep skin from drying out and use sudacrem when I have scratched and made it bleed.

I find it very difficult not to scratch as when my skin is itchy it drives me daft!

Would like to find something other than Cetraben to use but cannot use lanolin based products.

So nobody has explained to me why I should have suddenly started with this horrible skin problem, what causes it, and why once tou have it you cannot get rid of it but just get told by GP to manage it!

Though not coeliac gave up eating wheat six years ago. Also have underactive thyroid.

Sorry if this has been a long rambling tale.

1 Reply

oldestnewest
  • Hi,

    Sorry you have this horrible disease. I won't use Cetraben as it contains Parabens and they aren't good for someone who has had a hormone related breast cancer. I wash in Dermol 500 and sometimes use it as an emollient. Also have Balneum+ cream to use once or twice a day. But my favourite is Doublebase Gel. All these are available on prescription on the NHS. Dermol is easy to buy over the counter too. I've tried several steroid ointments/creams but these make me itch more too. I also take two Piriton at bedtime.

    Nobody really understands why we get this disease, it is thought it might be related to Eczema, but it could also be related to immune system going wonky. Most accepted 'systemic' treatments are also used for autoimmune diseases such as RA and Vasculitis (I have both). Mine started after having chemotherapy for breast cancer, so obviously my immune system was affected by that. I have Methotrexate and Leflunomide for RA and Vasculitis and these do help in a small way, but not as much as I'd like. Prednisolone (steroid tablets) also help, but you can't stay on high doses for too long.

    Hope you find a regime that brings you some relief most of the time. I think it's the best we can hope for.

    Poemsgalore. xx

    PS also got Lichen Simplex!!